nav Doctor nav Book Appt. nav Call Now

Can Taking OCP Cause UTI Problems?

Oral contraceptives can protect you from an unplanned pregnancy, but they have a negative reputation due to some of their alleged side effects. Apart from the obvious side effects like weight gain and hair loss, oral contraceptives can make you more prone to developing UTIs (urinary tract infections). Here we’ve discussed how taking OCP can develop UTI, how this affects your overall health, and many more. Our experts from the urology surgery hospital in Jaipur have discussed the same.

Which types of birth control can cause UTIs?

As suggested by the best urology doctor in Jaipur, the following methods of birth control have been linked to an increased incidence of UTIs. What do they all have in common? They all can upset the vaginal microbiome's balance.

  • Spermicide: Spermicide works by preventing sperm from accessing the cervix, thereby cutting off contact between the sperm and the egg. It usually comes in the form of a gel or foam that is placed into the vagina prior to having sex.
  • Diaphragms: Before sex, place these spermicide-coated silicone cups in your vagina.
  • Cervical caps are insertable cups that prevent sperm from accessing your cervix. They are also used in conjunction with spermicide.
  • Spermicide-coated condoms: Some condoms are spermicide-coated to give dual contraceptive protection.

Does taking pills can cause UTI?

According to research, taking birth control tablets does not increase the chance of having a urinary tract infection. The use of oral contraceptives is not one of the risk factors for recurrent UTIs.

However, some women on the pill have reported getting more UTIs than those who aren't, but this could be due to women on the pill having more sex and thus being at a higher risk. Sexual activity can cause bacteria to be transported into the urinary tract, which can lead to infections.

Explaining the link between various types of contraceptive options and UTIs:

The vaginal environment naturally contains beneficial bacteria that serve to maintain the vagina healthy and the pH level adjusted. Certain items, like birth control pills, can, however, harm this beneficial bacteria.

This can upset the natural balance of the vagina and lead to an overgrowth of dangerous bacteria. This may raise the likelihood of a UTI.

Furthermore, diaphragms can exert pressure on the urethra, making it difficult to properly empty your bladder. When urine remains in the bladder, the danger of bacteria growth and infection increases.

When should you seek medical help?

If you have UTI symptoms, make an appointment with your doctor as soon as possible.

Typical UTI symptoms include:

  • You might feel pain or a burning sensation when you urinate.
  • If you are urinating a lot,
  • Feeling a desire to urinate even if you do not need to
  • Urine that appears hazy
  • Abdominal discomfort
  • Fever

If you or someone you know is taking oral contraceptive pills as a part of contraception or as a treatment option for treating PCOS and has noticed any of the above-mentioned symptoms, consult our best doctors in Jaipur. They will help you every step of the way during your treatment.